Acute respiratory distress syndrome after rituximab infusion
Respiratory Distress Syndrome, Adult
Rituximab, a humanized monoclonal antibody approved for malignant lymphoma, is being increasingly, effectively, and safely used for immune thrombocytopenic purpura (ITP) and other humoral autoimmune disorders. We report the case of a 43-year-old man with ITP refractory to steroids and intravenous immunoglobulin who developed acute respiratory distress syndrome (ARDS) after a single infusion of rituximab. Dyspnea, hypoxemia, and pleuritic chest pain occurred within 24 hours of rituximab administration, and there was no other apparent explanation. Progressive hypoxemia mandated endotracheal intubation 1 week after rituximab administration and led to death 4 weeks after admission. ARDS has been associated with the administration of other monoclonal antibodies, such as infliximab, gemtuzumab ozogamicin, and OKT3 and is believed to be directly mediated by release of proinflammatory cytokines. ARDS is rarely associated with rituximab infusion for lympho-proliferative disorders, but it should be considered by those administering rituximab, especially when a patient develops severe pulmonary symptoms soon after infusion.